Kantonsspital St.Gallen
login

Atrioventricular block after administration of atropine in patients following cardiac transplantation

H P Brunner-La Rocca, W Kiowski, C Bracht, Daniel Weilenmann & F Follath

abstract BACKGROUND: Atropine is widely used as a parasympatholytic agent during diagnostic and therapeutic procedures. We observed an unexpected paradoxical response to atropine after cardiac transplantation. METHODS: In a study investigating the occurrence of autonomic reinnervation after cardiac transplantation, atropine, at 0.015 mg/kg body weight, was given intravenously to 23 patients (mean age, 56+/-8 years) 98 days to 6.4 years after transplantation. RESULTS: Two patients experienced a witnessed syncope 40 and 150 min after administration of atropine. Second-degree atrioventricular (AV) block was documented in the first patient immediately afterward, and third-degree AV block was seen on 24-hr electrocardiogram monitoring in the second patient. A third patient developed documented AV block 15 min after atropine but experienced no sequelae because of a previously implanted pacemaker. CONCLUSIONS: Although the underlying mechanism is not clear, these findings suggest that atropine may paradoxically cause high-degree AV block in patients after transplantation. Accordingly, it should be used with caution and appropriate monitoring in these patients.
   
citation Brunner-La Rocca H P, Kiowski W, Bracht C, Weilenmann D, Follath F. Atrioventricular block after administration of atropine in patients following cardiac transplantation. Transplantation 1997; 63:1838-9.
   
type journal paper/review (English)
date of publishing 27-6-1997
journal title Transplantation (63/12)
ISSN print 0041-1337
pages 1838-9
PubMed 9210514